Louisiana, 2024Flash Flooding and Damaging Winds in Louisiana, April 9 to 10, 2024
April 9 to 10, 2024 · NWS JAN · 8 events in 5 counties and zones
A severe thunderstorm moving east across northern Louisiana intensified and grew in scale as it encountered showers and thunderstorms over Northeast Louisiana. The resulting line of severe thunderstorms produced significant wind damage and heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $162,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm moving east across northern Louisiana intensified and grew in scale as it encountered showers and thunderstorms over Northeast Louisiana. The resulting line of severe thunderstorms produced significant wind damage and heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 9, 2:36 PM CST, 2 hours 52 minutes earlier.
Area forecast discussion, Apr 9, 2:36 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
336 PM CDT Tue Apr 9 2024
...New DISCUSSION, AVIATION...
.DISCUSSION...
Issued at 323 PM CDT Tue Apr 9 2024
Busy near term with ongoing/unfolding flooding and severe weather
event. For an overall perspective, confidence in seeing flash
flooding across more locations is high while seeing severe weather
is more medium, but is really dependent on location ad the
position of the cold pool boundary. Southern areas is where
confidence in severe exists, while it becomes much less so as you
get along and north if I-20. Below is a break down of threats and
expectations.
Flash and River Flooding: Our NW areas are primed now from seeing 2-
5 inches over the past 24hrs. The next round is heading eastward
from NE Tx and will impact the W/NW and N-central areas tonight.
Efficient rain processes will exist with high quality moisture
advecting northward. Hi-res guidance has some variability on
specific locations and additional totals, but feel our current area
we have highlighted fits well and is where an additional 3-7 inches
is most likely through mid-day Wed. As noted earlier, we added the
SE portion of the FF Watch for Wed. This area has less duration, but
has greater potential to see high end to extreme precip rates with
the MCS. So the southern 3rd looks to see a quick 2-4 inches.
Overall, confidence in flooding is high. As we have been messaging,
there's also potential for higher end type flooding (significant)
where areas see the greatest accumulations and high rain rates.
Severe Threat: Potent weather system will be driving this potential
event and there looks to be a solid combination of elements to
support a robust type event. However, the details matter and there's
uncertainty in the details, thus confidence is more in the medium
range. Before we get to Wednesday, there's a threat for this
evening. Currently, a MCS is organizing in NE Tx and will evolve
eastward along the I-20 corridor. Damaging winds are the primary
threat with some tornado potential as well. Hail is a low
probability, but the more E it gets, hail chances lower. This will
serve to establish a boundary over the area which will have BIG
implications on storm evolution Wed. There's a decent signal in the
hi-res guidance for a MCS to evolve and push through the area
starting roughly 9am Wed and moving eastward through 5pm. The signal
is mainly for the south half of the forecast area as a qlcs type MCS
looks to move through. They key feature will be a cold pool boundary
that will get established from this evening/overnight storms. While
there remains some differences in position of the boundary, the
scenario of a more south boundary is favored. With strong forcing
and increasing divergence/lift, a surface low will deepen across the
area. This will serve to increase the wind shear and support
damaging winds and tornadoes. While a strong tornado is possible, it
is a lower probability due to instability issues. Greatest
confidence in the severe is the southern 3rd with a quickly
decreasing potential as you go northward to along and N of I-20. Due
to this and with coordination with WFO Memphis, we lowered the
threat levels across the north due to lower potential and low
confidence in severe.
Gradient winds: On final element to touch on, with the evolving MCS
Wed, there's been a signal for a "wake low" feature as the back edge
of the precip pushes east during the afternoon. These features are
very hard to predict, but a signal for one has been showing up. If
it does materialize, areas mostly N of I-20 could see a 1-2 hr
window where E or NE winds blow from 30-50 mph. /CME/
Friday through Monday: Overall, weather impacts will be
negligible in the longer range portion of the forecast. Dry and
subsident northwest flow and surface high pressure will bring
continued dry weather with seasonable temperatures as we finish up
the week and head into the weekend. By Sunday, we should see
ridging aloft result in a warmer weather regime with temperatures
getting back above normal. Most global model guidance indicate a
shortwave trough will begin to approach the region early next
week, so rain chances and breezier conditions will begin to return
by Monday. /EC/
&&
.AVIATION...
(18Z TAFS)
Issued at 323 PM CDT Tue Apr 9 2024
MVFR to VFR conditions are in place now, but look for that to
lower as rain/storms move in again from the west by 00z and linger
this evening. Rain area will be mostly NW overnight, but look for
IFR conditions to develop later in the night. Focus will be on
storms and restricted conditions from that. Next TAF issuance will
work more on the timing for storms in the official TAF. /CME/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 65 75 56 69 / 60 100 60 10
Meridian 62 75 57 70 / 30 100 80 10
Vicksburg 65 76 55 72 / 90 100 40 10
Hattiesburg 66 77 58 73 / 10 100 50 0
Natchez 65 77 55 72 / 60 100 20 0
Greenville 65 71 55 69 / 90 100 60 10
Greenwood 64 73 55 68 / 80 100 80 20
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flood Watch through Wednesday evening for MSZ018-019-025>045-
047>050-053-054-059-060.
Flood Watch from Wednesday morning through Wednesday evening for
MSZ046-051-052-055>058-061>066-072>074.
LA...Flood Watch through Wednesday evening for LAZ007>009-015-016-
023>026.
AR...Flood Watch through Wednesday evening for ARZ074-075.
&&
CME/EC/In the hours before
Special weather statement, Apr 9, 3:20 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Jackson MS
420 PM CDT Tue Apr 9 2024
MSZ056-092145-
Smith MS-
420 PM CDT Tue Apr 9 2024
...GUSTY SHOWERS WILL IMPACT SOUTHEASTERN SMITH COUNTY THROUGH 445 PM
CDT...
At 420 PM CDT, the public reported gusty showers over Mize, or 11
miles east of Magee, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Public.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Mize around 425 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jackson.
&&
LAT...LON 3180 8953 3182 8958 3198 8950 3190 8939
TIME...MOT...LOC 2120Z 212DEG 14KT 3184 8954
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
NFSpecial weather statement, Apr 9, 3:22 PM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
422 PM CDT Tue Apr 9 2024
MSZ054-062-092200-
Copiah MS-Lincoln MS-
422 PM CDT Tue Apr 9 2024
...GUSTY SHOWERS WILL IMPACT NORTHEASTERN LINCOLN AND SOUTHEASTERN
COPIAH COUNTIES THROUGH 500 PM CDT...
At 422 PM CDT, the public reported gusty showers near Brookhaven,
moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Public.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Wesson and Beauregard around 425 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jackson.
&&
LAT...LON 3157 9035 3159 9041 3176 9041 3174 9028
TIME...MOT...LOC 2122Z 186DEG 10KT 3162 9039
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
NFSpecial weather statement, Apr 9, 3:28 PM CST, 2 hours before
Special Weather Statement
National Weather Service Jackson MS
428 PM CDT Tue Apr 9 2024
MSZ055-092200-
Simpson MS-
428 PM CDT Tue Apr 9 2024
...GUSTY SHOWERS WILL IMPACT SOUTHWESTERN SIMPSON COUNTY THROUGH 500
PM CDT...
At 428 PM CDT, Doppler radar was tracking gusty showers near
Rockport, or 16 miles southwest of Mendenhall, moving north at 15
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Union around 435 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jackson.
&&
LAT...LON 3179 9011 3179 9012 3192 9012 3191 9000
3178 9006
TIME...MOT...LOC 2128Z 183DEG 13KT 3181 9009
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
NFSpecial weather statement, Apr 9, 3:53 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Jackson MS
453 PM CDT Tue Apr 9 2024
MSZ059-061-092230-
Jefferson MS-Franklin MS-
453 PM CDT Tue Apr 9 2024
...GUSTY SHOWERS WILL IMPACT SOUTHEASTERN JEFFERSON AND NORTH CENTRAL
FRANKLIN COUNTIES THROUGH 530 PM CDT...
At 453 PM CDT, Doppler radar was tracking gusty showers over New
Hope, or 7 miles northeast of Meadville, moving north at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Union Church around 500 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jackson.
&&
LAT...LON 3154 9084 3170 9082 3169 9074 3161 9074
3153 9078
TIME...MOT...LOC 2153Z 188DEG 17KT 3156 9081
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
NFThunderstorm Wind, Morehouse
- When
- April 9, 5:28 PM CST
- Where
- Morehouse County, 1.96 mi SE of Spyker
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 32.710, -91.926
Multiple trees were blown down along Louisiana Highway 139 between Dewey Brown Road and the Ouachita Parish line.
Thunderstorm Wind, Richland
- When
- April 9, 5:34 PM CST to 5:46 PM CST
- Where
- Richland County, 0.83 mi N of Start to 0.69 mi N of Rayville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 32.492, -91.871
Trees and a few power lines were blown down from Start through Rayville including some along Crewlake Road, Collins Rd., and Davis Lake Drive.
Thunderstorm Wind, Morehouse
- When
- April 9, 5:38 PM CST
- Where
- Morehouse County, 3.45 mi S of Mer Rouge Bacon Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.700, -91.780
A tree was blown down across US Highway 425 south of Mer Rouge.
Thunderstorm Wind, Franklin
- When
- April 9, 5:50 PM CST to 6:03 PM CST
- Where
- Franklin County, 7.38 mi NE of Baskin to 2.23 mi NNE of Bakers
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 32.356, -91.675
Multiple trees were blown down in the northern part of Franklin Parish.
Thunderstorm Wind, Madison
- When
- April 9, 6:18 PM CST to 6:23 PM CST
- Where
- Madison County, 0.9 mi SE of Tallulah
- Measured
- 75 kt (86 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 32.410, -91.190
Numerous trees and several power lines were blown down around Tallulah, and a gas station awning was blown off.
Flash Flood, East Carroll
- When
- April 9, 7:15 PM CST to 8:30 PM CST
- Where
- East Carroll County, 0.69 mi N of Lake Providence to 0.24 mi SE of Lake Providence Arpt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 32.810, -91.180
Several roads were flooded.
Flash Flood, East Carroll
- When
- April 10, 2:00 AM CST
- Where
- East Carroll County, 3.93 mi WSW of Roosevelt to 1.27 mi NNE of Transylvania Arpt
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 32.541, -91.288
Major flooding occurred across portions of East Carroll Parish, and several roads were covered with floodwaters.
Flash Flood, Richland
- When
- April 10, 11:15 AM CST to 12:15 PM CST
- Where
- Richland County, 2.72 mi NE of Dehlco to 2.65 mi NE of Dehlco
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 32.407, -91.735
LA Highway 584 was closed at Bee Bayou due to flooding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 9 to 10, 20242 deaths · 7 injured · $6.3 million · EF1 · 56 events
- Tornadoes and Flash Flooding in Louisiana, April 9 to 10, 20241 death · 4 injured · $1.1 million · EF2 · 46 events
- Hail and Damaging Winds in Texas, April 9, 2024$10 million · 4.25 in hail · 73 events
- Tornado and Flash Flooding in Texas, April 9 to 10, 2024$1.3 million · EF2 · 12 events
- Tornado and Hail in Texas, April 9 to 10, 2024$750,000 · EF1 · 20 events
- Wildfire in Florida, April 9 to 10, 2024$42,000 · 1 event
- Flash Flooding and Flood in Arkansas, April 9 to 10, 2024$20,000 · 3 events
- Blizzard and Winter Storm in Alaska, April 9 to 13, 202460 kt wind · 15 events
- Hail and Damaging Winds in Oklahoma, April 9, 20241.25 in hail · 8 events
- Hail and Damaging Winds in Texas, April 9 to 10, 2024$7,000 · 1.75 in hail · 5 events
- Damaging Winds in Texas, April 9, 202468 kt wind · 3 events
- Drought in Missouri, April 9 to 30, 20241 event